Intracranial hemorrhage after use of tissue plasminogen activator for coronary thrombolysis
Department of Neurology
Aged; Cerebral Hemorrhage; Drug Therapy, Combination; Female; Hematoma; Heparin; Humans; Male; Myocardial Infarction; Partial Thromboplastin Time; Risk Factors; Thrombolytic Therapy; Tissue Plasminogen Activator; Tomography, X-Ray Computed
Nervous System Diseases | Neurology | Pharmacy and Pharmaceutical Sciences
Tissue plasminogen activator (tPA), an approved coronary thrombolytic agent, can cause serious bleeding. We report the cases of six patients with intracranial hemorrhage after tPA treatment for acute myocardial infarction. None of the patients were hypertensive at admission, and only one was hypertensive during therapy. Intravenous tPA, 100 mg, was followed by continuous intravenous heparin infusion; intracranial hemorrhage occurred between 2 and 14 hours after tPA infusion ended and between 3 and 17 hours after heparin therapy was started. The partial thromboplastin time (PTT) was excessively prolonged (from 81 s to more than 150 s) in all patients at onset of intracranial hemorrhage. The intracerebral hematomas were predominantly of lobar location, and two patients had multiple simultaneous hemorrhages. Four patients died from massive intracranial hemorrhage; the mechanism for these hemorrhages was unclear. Factors possibly related to hemorrhage include a systemic fibrinolytic state or a platelet anti-aggregant effect produced by tPA and enhanced hemorrhagic tendency caused by the combined effects of tPA and heparin. Local vascular changes at the bleeding site remain as potential contributing factors for isolated intracranial hemorrhage.
Ann Intern Med. 1990 Jan 1;112(1):17-21.
Annals of internal medicine
Kase CS, O'Neal AM, Fisher M, Girgis GN, Ordia JI. (1990). Intracranial hemorrhage after use of tissue plasminogen activator for coronary thrombolysis. Neurology Publications. Retrieved from https://escholarship.umassmed.edu/neuro_pp/126